Hail, Colfax
- When
- June 26, 1:15 PM MST
- Where
- Colfax County, 2 mi E of Springer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.370, -104.544
A strong back door cold front plunged south across the eastern plains during the afternoon and evening hours of the 26th. The fresh supply of moisture behind this front helped spark numerous showers and thunderstorms over eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong back door cold front plunged south across the eastern plains during the afternoon and evening hours of the 26th. The fresh supply of moisture behind this front helped spark numerous showers and thunderstorms over eastern New Mexico. The storms began in the early afternoon over the northeast, and advanced south later in the afternoon and evening. The severe weather was initially in the form of large hail, but evolved into a significant high wind event for east central and southeast portions of the state, as an outflow boundary raced south ahead of the main line of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 2:00 AM MST, 11 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MDT TUE JUN 26 2007 CORRECTED TYPOS IN FIRST PARAGRAPH .DISCUSSION... ANOTHER DAY OF HIGH TEMPERATURES 5 TO 10 DEGREES WARMER THAN NORMAL IN THE CENTRAL AND WESTERN VALLEYS...BUT TEMPERATURES WILL TREND CLOSER TO NORMAL IN THE EAST AS A WET BACK DOOR COLD FRONT PENETRATES THIS AFTERNOON. AFTER SCATTERED CONVECTION INITIATES IN THE NORTH CENTRAL MOUNTAINS THIS AFTERNOON...A MESOSCALE CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP AND MOVE EAST AND SOUTHEASTWARD ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. THE COMBINATION OF INSTABILITY THAT DEVELOPS AHEAD OF THE FRONT AND RELATIVELY STRONG SHEAR PROFILES SHOULD ENABLE SOME THUNDERSTORMS TO BECOME SEVERE LATE THIS AFTERNOON AND TONIGHT...ESPECAILLY FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. TONIGHT...THE BACK DOOR COLD FRONT WILL PUSH INTO THE RIO GRANDE VALLEY WITH AN EAST WIND AT 30 MPH GUSTING TO 40 MPH BELOW CANYONS. COOL AIR AND AMPLE MOISTURE WILL FUNNEL INTO THE CENTRAL AND WESTERN VALLEYS WITH THIS FRONT...BRINGING WELCOME RELIEF TO THE RECENT HEAT WAVE AND MOISTURE IN THE FORM OF THUNDERSTORMS. TEMPERATURES IN CENTRAL AND WESTERN AREAS ON WEDNESDAY WILL BE NEAR NORMAL...WHILE READINGS IN THE EAST RANGE FROM 4 TO 8 DEGREES BELOW NORMAL. LOW CLOUDS THAT DEVELOP ACROSS THE EASTERN PLAINS TUESDAY NIGHT MAY TAKE A WHILE TO EVAPORATE ON WEDNESDAY...AND THE STABILIZING EFFECT OF THE LOW LEVEL COOL POOL SHOULD INHIBIT THE REDEVELOPMENT OF SEVERE WEATHER IN THE EAST. HOWEVER...CAN/T RULE OUT A FEW SEVERE STORMS WEDNESDAY AFTERNOON AND EVENING FROM THE EAST SLOPES OF THE WESTERN MOUNTAINS ACROSS THE RIO GRANDE VALLEY. THE SEVERE THREAT APPEARS TO BE SMALL IN THE CENTRAL VALLEY WEDNESDAY...SO WE DECIDED TO HOLD OFF MENTION IN THIS FORECAST PACKAGE. A 15 TO 25 MPH EAST WIND SHOULD RETURN BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY WEDNESDAY NIGHT. DURING THE LATTER HALF OF THE WEEK...THE MOISTURE DELIVERED BY THE MID WEEK COLD FRONT WILL RECYCLE WITH SLIGHTLY LESS CONVECTION ON EACH CONSECUTIVE DAY. NONETHELESS...SCATTERED THUNDERSTORMS SHOULD RETURN TO THE VICINITY OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AFTERNOON AND EVENING. THE GFS CONTINUES TO PROG THE 500 MB RIDGE TO REBUILD OVER THE STATE DURING THE COMING WEEKEND WITH TEMPERATURES CLIMBING ABOVE NORMAL ONCE AGAIN. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 97 58 96 60 / 0 0 5 5 GALLUP.......................... 93 51 91 53 / 0 0 5 5 GRANTS.......................... 94 54 89 54 / 0 5 20 30 GLENWOOD........................ 96 54 93 59 / 0 5 10 10 CHAMA........................... 86 46 79 46 / 10 20 30 30 LOS ALAMOS...................... 93 56 82 54 / 10 20 20 50 RED RIVER....................... 79 42 70 41 / 30 50 30 50 TAOS............................ 91 54 83 50 / 20 30 30 50 SANTA FE........................ 93 60 82 57 / 10 20 30 60 SANTA FE AIRPORT................ 95 60 85 59 / 5 20 20 50 ESPANOLA........................ 97 60 88 57 / 10 20 20 50 ALBUQUERQUE HEIGHTS............. 98 69 90 67 / 0 10 20 50 ALBUQUERQUE VALLEY.............. 102 64 93 63 / 0 10 20 50 ALBUQUERQUE FOOTHILLS........... 97 63 90 62 / 0 10 20 40 ALBUQUERQUE WEST MESA........... 101 66 94 64 / 0 10 20 40 SOCORRO......................... 95 63 89 63 / 0 10 20 50 SANDIA PARK/CEDAR CREST......... 92 54 85 53 / 5 10 30 60 MORIARTY/ESTANCIA............... 92 56 83 55 / 5 20 30 50 CARRIZOZO....................... 95 63 89 62 / 5 10 20 40 RUIDOSO......................... 85 54 77 55 / 10 20 30 50 RATON........................... 86 55 79 50 / 30 60 30 40 LAS VEGAS....................... 86 55 79 51 / 30 40 40 50 ROY............................. 85 58 77 57 / 20 40 30 40 CLAYTON......................... 87 62 79 60 / 20 50 20 30 SANTA ROSA...................... 92 60 85 60 / 20 30 30 40 TUCUMCARI....................... 93 65 85 63 / 10 40 20 30 FORT SUMNER..................... 89 65 85 64 / 10 40 20 30 CLOVIS.......................... 89 65 82 63 / 10 40 20 20 PORTALES........................ 92 64 85 64 / 10 40 20 20 ROSWELL......................... 98 70 89 68 / 10 30 20 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 543 AM MDT TUE JUN 26 2007 NMZ001>021-026-271200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 543 AM MDT TUE JUN 26 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...NORTHEAST PLAINS AND EAST CENTRAL PLAINS FROM LATE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT IN COLFAX...CURRY...DE BACA...GUADALUPE...HARDING...MORA... QUAY...ROOSEVELT...SAN MIGUEL...EASTERN TAOS AND UNION COUNTIES. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 112 PM MDT TUE JUN 26 2007 NMZ004-261945- SANGRE DE CRISTO MOUNTAINS- 112 PM MDT TUE JUN 26 2007 ...STRONG THUNDERSTORM MOVING SOUTHWEST COLFAX COUNTY... AT 108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ANGEL FIRE. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE BLACK LAKE. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 142 PM MDT TUE JUN 26 2007 NMZ004-005-262030- NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 142 PM MDT TUE JUN 26 2007 ...LINE OF STRONG THUNDERSTORMS MOVING OVER COLFAX COUNTY... AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM CIMARRON TO 8 MILES EAST OF SPRINGER. THE LINE OF STRONG THUNDERSTORMS WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ABBOTT...ANGEL FIRE... BLACK LAKE...EAGLE NEST...MAXWELL AND MIAMI. THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 212 PM MDT TUE JUN 26 2007 NMZ004-005-011-262045- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 212 PM MDT TUE JUN 26 2007 ...STRONG THUNDERSTORM MOVING OVER NORTHWEST SAN MIGUEL COUNTY... AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EL PORVENIR. MOVEMENT WAS SOUTH AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...LOWER COLONIAS...MANUELITAS...MINERAL HILL...MONTEZUMA AND ROCIADA. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
The Cannon AFB radar (KFDX), 210 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
10 thunderstorm wind, 8 hail. Local standard time, as filed.
The roof was completely torn off a storage building and a wood fence was blown down.
The windows were blown out of a commercial building. Power lines and poles were blown down.
The winds blew down power lines which in turn produced a structure fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29203, 29204, 29206, 29207, 29208, 29209, 29210, 29214, 29215, 30759, 29211, 29216, 29217, 29218, 29212, 29213, 29219, 29220.